Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 170, NWS Atlanta, GA

March 7, 2024Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 9:27 PM EST for Newton County, Georgia. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 9:27 PM EST (02:27 UTC)
Expired
Mar 8, 2024, 12:02 PM EST
In force
15 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Newton County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River at Rocky Plains Road near Rocky Plains (RKYG1). The gauge peaked at 18.32 ft at Mar 8, 2024, 1:00 AM EST.

actionminormoderate152003/0803/09
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02208000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

344 
WGUS42 KFFC 080227
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
927 PM EST Thu Mar 7 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Yellow River at Rocky Plains Rd near Rocky Plains affecting 
  Newton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

Friday morning at 1000 AM EST.

&&

GAC217-081500-
/O.NEW.KFFC.FL.W.0170.240308T0227Z-000000T0000Z/
/RKYG1.1.ER.240308T0155Z.240308T0215Z.000000T0000Z.UU/
927 PM EST Thu Mar 7 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Yellow River at Rocky Plains Rd near Rocky Plains.

* WHEN...From this evening until further notice.

* IMPACTS...At 18 feet, Flood Stage is reached. Minor flooding 
  begins of woodlands and fields near the river upstream and 
  downstream from the gage on the Rocky Plains Road bridge.

* ADDITIONAL DETAILS...
  - At 9:15 PM EST Thursday the stage was 18 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3356 8393 3359 8387 3341 8385 3341 8390


$$
2 follow-up statements
639 
WGUS82 KFFC 081017
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
517 AM EST Fri Mar 8 2024

...The Flood Warning continues for the following rivers in Georgia...

  Yellow River at Rocky Plains Rd near Rocky Plains affecting 
  Newton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

this afternoon at 515 PM EST.

&&

GAC217-082215-
/O.CON.KFFC.FL.W.0170.000000T0000Z-000000T0000Z/
/RKYG1.1.ER.240308T0155Z.240308T0400Z.000000T0000Z.UU/
517 AM EST Fri Mar 8 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Yellow River at Rocky Plains Rd near Rocky Plains.

* WHEN...Until further notice.

* IMPACTS...At 18 feet, Flood Stage is reached. Minor flooding 
  begins of woodlands and fields near the river upstream and 
  downstream from the gage on the Rocky Plains Road bridge.

* ADDITIONAL DETAILS...
  - At 4:45 AM EST Friday the stage was 18.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:45 AM EST Friday was 18.1 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3356 8393 3359 8387 3341 8385 3341 8390


$$
974 
WGUS82 KFFC 081702
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1202 PM EST Fri Mar 8 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Yellow River at Rocky Plains Rd near Rocky Plains affecting 
  Newton County.

GAC217-081815-
/O.CAN.KFFC.FL.W.0170.000000T0000Z-240308T1702Z/
/RKYG1.1.ER.240308T0155Z.240308T0400Z.240308T1130Z.UU/
1202 PM EST Fri Mar 8 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Yellow River at Rocky Plains Rd near Rocky Plains.

* ADDITIONAL DETAILS...
  - At 11:45 AM EST Friday the stage was 17.6 feet and falling.
  - Forecast...Additional rainfall in the next 24 hours will
    cause the river to rise again. A new River Flood Warning may
    be necessary.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3356 8393 3359 8387 3341 8385 3341 8390


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 7:01 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 7, 7:01 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
701 PM EST Thu Mar 7 2024

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 234 PM EST Thu Mar 7 2024

At a glance:

- A heavy rainfall and flooding event is looking more and more
  likely for Friday night and into Saturday morning.

- Severe weather remains a possibility for Saturday morning and into
  Saturday Afternoon.

As we approach the weekend, we're as confident as we can be that a
significant rain event is likely for the central part of the CWA. The
trouble now has been trying to determine who is going to see the
highest rainfall totals. As the High-res models come into range, most
of them have been targeting an area along and south of I-20; but the
potential extends all the way down to and north of a line from
Columbus to Macon. Regardless of the bullseye points, that corridor
is likely to receive up to 3 inches of rain with some localized areas
seeing 5 or more inches. PW values area ranging from 1.5 to 1.8" and
may set a new climatological max for the month of March indicating
that rain in this area will be highly efficient.

With rivers and soil moisture still high from the nearly 3+ inches
of rain that the metro got a few days ago, conditions are primed for
significant and dangerous flash flooding into Saturday morning. WPC
has a moderate risk of excessive rainfall out for western GA and
extending into the metro area. A Flood Watch goes into effect
tomorrow at 7PM.

If that's not enough the chance for severe weather continues to
linger across the southeast on Saturday. The northern extent of the
severe weather will largely depend on how far north the warm sector
will be able to push on Saturday. If the warm sector is able to push
north of I-20, storms will be able to tap into a considerable amount
of 0-3km SRH in the magnitude of nearly 800m2/s2. In this scenario we
would be looking at a QLCS capable of producing damaging winds and
in a prime environment for tornadoes Saturday morning.

Given everything in place, this has the potential to become a
dangerous situation so please stay safe!

Vaughn

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 234 PM EST Thu Mar 7 2024

The extended period starts off with likely ongoing convection across
the region most likely along a warm front expected to be draped
across the state. There is some uncertainty in the global models as
well as the CAMs on how far north that boundary will surge hence the
discrepancies in the heaviest QPF axis. Several of the 12z runs are
only lifting it as far north as a Lagrange- Thomaston-Forsyth line
and correspondingly maximizing QPF values along that axis. Others
like the ARW and NAM nest have a much further north boundary putting
a heavier rainfall axis in the I20 and I85 corridor. In looking at
the WPC QPF, there are 2 axis which can be discerned and are likely
the result of a blend of both solutions. The GFS and some of the CAMs
initialized from it are hinting at a MCV moving east in the early AM
hours Saturday which would focus the rainfall along its path...which
is most likely the more southern route. Regardless...a dangerous
flood event is possible late Friday into early Saturday where/if this
heavier rainfall axis does set up due to the heavy rains on
Wednesday filling the basins and the soils already saturated.

The severe threat Sat is complicated by the early Sat convection and
model hints at wedging working into NE GA. The main energy by
Saturday AM is still well to the west thus a surge in instability
early saturday is likely along and south of the warm front and is
indicated on all the CAM's and global models, however, the early Sat
convection possibly pushes a cold pool/boundary further south thus
inhibiting the northern extent of the severe risk and reducing the
low level shear. The NAM3km is the most aggressive at destabilizing
the region on Saturday likely the result of not showing a convective
axis across middle GA and more confined to North GA..so it can only
be ruled in play IF the convection/warm front surges into Northern
GA. Bottom line...the northern half of the SPC outlook for Saturday
is a lower confidence and contingent on a further north warm sector
Saturday behind the early convection. Confidence is higher in the
southern half of the outlook area where instability is more likely to
be.

Beyond Saturday...frontal passage with CAA into Sunday. Much drier
air filters in behind the front setting us up for a dry period
through late week. Possible early frost/freeze Monday and Tuesday
with Tuesday being the highest frost probability morning.

Gradual warming trend into the late week with next system
approaching by Friday.

Stellman

&&

.AVIATION...
(00Z TAFS)
Issued at 651 PM EST Thu Mar 7 2024

VFR conditions are expected to continue into Fri afternoon, when
low clouds and eventually showers begin to move into the area ahead
of and approaching frontal system. Winds will remain either light and
variable or E-SE through the period. Have also included gusty SE
winds by late Fri morning, with gusts over 20 kts possible.

//ATL Confidence...00Z Update...
Medium on exact timing of rain, high on other elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  68  56  70 /  10  20 100  90
Atlanta         56  68  59  71 /   0  30 100  70
Blairsville     50  60  52  64 /  10  50 100  80
Cartersville    54  68  56  71 /   0  40 100  60
Columbus        57  76  63  75 /   0  30 100  80
Gainesville     54  65  55  68 /   0  30 100  80
Macon           56  74  61  74 /   0  10  90  90
Rome            54  70  57  73 /  10  60 100  50
Peachtree City  54  70  59  72 /   0  30 100  70
Vidalia         55  75  63  77 /   0   0  60  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through late Saturday night for
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>084-
089>095-102-103.

SHORT TERM...Vaughn
LONG TERM....30
AVIATION...SEC
Hazardous weather outlook, Mar 7, 3:09 PM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
309 PM EST Thu Mar 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
309 PM EST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 2 and 4 inches are expected, and locally higher
totals are possible. Given the saturated state of our local
soils, this rainfall may lead to additional flooding concerns. A
Flood Watch has been issued for portions of northern and central
Georgia from Friday evening through Saturday night.

Severe thunderstorms will also be possible in the region Saturday.
The primary potential hazards appear to be damaging winds or a
couple brief tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:21 AM ESTRiver Flood WarningFFCWashington, Wilkinson61 hr
Mar 8, 10:14 AM ESTRiver Flood WarningFFCChattahoochee, Muscogee30 hr
Mar 8, 11:40 AM ESTRiver Flood WarningFFCNewton12 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.